Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Lincoln, IL

May 14, 20185 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 14, 2018, 6:28 PM CDT for 5 counties in Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 6:28 PM CDT (23:28 UTC)
Expired
May 14, 2018, 7:01 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IL, Fulton County, IL, Mason County, IL, Morgan County, IL, Schuyler County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS53 KILX 142328
SVRILX
ILC017-057-125-137-169-150015-
/O.NEW.KILX.SV.W.0020.180514T2328Z-180515T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
628 PM CDT MON MAY 14 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  South central Fulton County in west central Illinois...
  Cass County in west central Illinois...
  Southeastern Schuyler County in west central Illinois...
  Southwestern Mason County in central Illinois...
  Northwestern Morgan County in west central Illinois...

* Until 715 PM CDT

* At 627 PM CDT, a severe thunderstorm was located near Beardstown,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Beardstown, Havana, Virginia, Ashland, Meredosia, Bluff Springs,
  Chandlerville, Arenzville, Bath, Kilbourne, Browning, Literberry,
  Philadelphia, Frederick, Concord, Newmansville, Bluff City and
  Snicarte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4032 9001 3987 9001 3979 9060 3983 9057
      3987 9059 3992 9054 3997 9051 3999 9052
      3998 9055 3998 9060 4001 9061
TIME...MOT...LOC 2327Z 235DEG 48KT 3997 9047 

HAIL...1.00IN
WIND...60MPH
 
$$

07
2 follow-up statements
794 
WWUS53 KILX 142348
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
648 PM CDT MON MAY 14 2018

ILC137-142357-
/O.CAN.KILX.SV.W.0020.000000T0000Z-180515T0015Z/
Morgan-
648 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORGAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has Moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.

LAT...LON 4008 9048 4032 9002 3987 9001 3987 9005
      3988 9031 3997 9051 3999 9052
TIME...MOT...LOC 2347Z 235DEG 48KT 4013 9018 

$$

ILC017-057-125-169-150015-
/O.CON.KILX.SV.W.0020.000000T0000Z-180515T0015Z/
Fulton-Cass-Schuyler-Mason-
648 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL FULTON...CASS...SOUTHEASTERN SCHUYLER AND
SOUTHWESTERN MASON COUNTIES...

At 647 PM CDT, a severe thunderstorm was located near Bath, or 12
miles north of Virginia, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Beardstown, Havana, Virginia, Ashland, Bluff Springs, Chandlerville,
Bath, Kilbourne, Browning, Philadelphia, Frederick, Newmansville,
Bluff City and Snicarte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4008 9048 4032 9002 3987 9001 3987 9005
      3988 9031 3997 9051 3999 9052
TIME...MOT...LOC 2347Z 235DEG 48KT 4013 9018 

HAIL...0.75IN
WIND...60MPH
 
$$

07
517 
WWUS53 KILX 150001
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
701 PM CDT MON MAY 14 2018

ILC017-057-125-169-150010-
/O.CAN.KILX.SV.W.0020.000000T0000Z-180515T0015Z/
Fulton-Cass-Schuyler-Mason-
701 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FULTON...CASS...
SOUTHEASTERN SCHUYLER AND SOUTHWESTERN MASON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.

LAT...LON 4008 9048 4032 9002 3987 9001 3987 9005
      3988 9031 3997 9051 3999 9052
TIME...MOT...LOC 2359Z 235DEG 48KT 4023 8999 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:04 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 14, 3:04 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
304 PM CDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 303 PM CDT Mon May 14 2018

Severe weather potential will be the primary concern in the short
term. CAMs are pointing toward two waves of storms that will
affect central IL over the next 12-14 hours. The first wave will
have a higher potential of severe storms, feeding off of afternoon
instability in the ballpark of 2200-2300 J/kg MLCAPE. There will
a small layer of CIN of 100 J/kg to overcome around 850 mb, but
mid layer lapse rates of 7-8C will support rapid upscale growth of
convective elements between 21z-23z. A line of strong to severe
storms will progress from NW to SE between 4 pm and 10 pm, with a
break in the storms behind the line for several hours. Hail and
wind will be the primary hazards. Tornado potential is low.

The CAMs are pointing toward the second wave reaching Fulton/Knox
county from the west around 06z/1am and affecting mainly areas N
of I-72 the rest of the night. Instability will be diminished to
1500 J/kg, but we can't rule out some hail approaching severe
levels (1"). A more stable near-surface layer will limit downburst
wind potential, but a few strong gusts could accompany any hail
cores as they reach the ground.

Cloud cover will be variable tonight, but in general, the position
of the front should remain generally north of our forecast area,
helping to keep low temps on the warm side, in the 60s.

Convection could be lingering into Tuesday morning in our N
counties, per the latest RAP, but the NAMnest and GFS1hr are
indicating a more limited coverage of showers/storms, if any at
all linger that late. Will keep low chance PoPs in the north and
evolve them eastward and southward through the day. There should
be sizable breaks in the rain for most locations. High temps will
be limited to the mid to upper 70s N of Peoria, due to frontal
position, with 80s south of the front.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 303 PM CDT Mon May 14 2018

Tuesday night will see storm chances mainly south of I-72, or
along and south of the stationary front. Precip chances will
diminish from NW to SE overnight as a weak surface low progresses
along the front and eventually departs to the SE.

The lingering proximity of the stationary front just southeast of
Illinois will keep slight chance and low chance PoPs in our
southeast counties Wed through Friday. Temperatures will be
slightly cooler for that period as the main boundary remains
south, but high temps will gradually creep warmer each day through
the 80s.

The front will lift back to the north as a warm front on Saturday,
bringing our warmest day of the extended forecast. Precip chances
will expand to across the remainder of central IL, and continue
through Sunday before coming to an end by early Monday morning.
A minor cool down is projected for Monday as the front drifts back
south of our forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1259 PM CDT Mon May 14 2018

Still on track for a line of storms to progress from NW to SE
across central Illinois from late afternoon through this evening.
Cloud heights ahead of the line should remain VFR, with MVFR
conditions likely as the rain and storms move through. Brief IFR
vis and cigs could occur with the stronger storms, primarily this
evening. A break in the rain is indicated behind the initial line,
but additional storm development will remain possible overnight as
the frontal boundary remains active until near sunrise tomorrow.

Winds will be variable at times, but should prevail from the
southeast to start the TAF period, then shift from the SW as
storms approach. Winds later tonight should trend from the west.
Frontal placement will play a large role in where prevailing winds
settle out later tonight, but west seems most reasonable at this
point.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, May 14, 3:08 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Mon May 14 2018

ILZ027>031-036>038-040>045-047>054-061-151100-
Cass-Champaign-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Schuyler-Scott-Shelby-Stark-Tazewell-Woodford-
308 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois, as far east as I-57.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms will move across central Illinois
through this evening. Damaging winds will be the primary concern,
although some storms may also produce large hail. Additional
storms may move in after midnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There will be a daily chance for thunderstorms Tuesday through
Sunday. The chances of severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required this evening. In areas west of
I-55, this is most likely through 9 pm. East of I-55, activation
is likely between 6 pm and 10 pm.

ILZ046-055>057-062-063-066>068-071>073-151100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Richland-Vermilion-
308 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois, east of I-57.

.DAY ONE...TONIGHT...

Thunderstorms are expected to move into the area after sunset.
Some of these may contain stronger wind gusts, but the main severe
weather threat will be further west.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There will be a daily chance for thunderstorms Tuesday through
Sunday. The chances of severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after sunset.

Geelhart

In the hours before

Special weather statement, May 14, 5:39 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Lincoln IL
539 PM CDT MON MAY 14 2018

ILZ028-030-142330-
Marshall-Stark-
539 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL AND
SOUTHEASTERN STARK COUNTIES UNTIL 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp Grove, or 12 miles west of Lacon, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lacon, Henry, Wyoming, Toulon, Sparland, Castleton, Camp Grove, Lake
Wildwood and Marshall-Putnam County Fairgrounds.

This includes Interstate 39 near mile marker 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and north central Illinois.

LAT...LON 4116 8964 4115 8964 4115 8933 4112 8933
      4111 8936 4110 8935 4110 8905 4109 8905
      4099 8966 4107 8992
TIME...MOT...LOC 2238Z 235DEG 37KT 4108 8964

07
Special weather statement, May 14, 6:10 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
610 PM CDT MON MAY 14 2018

ILZ040-041-047-049-050-150000-
Scott-Mason-Morgan-Schuyler-Cass-
610 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT...CASS...SOUTH
CENTRAL SCHUYLER...SOUTHWESTERN MASON AND NORTHERN MORGAN COUNTIES
UNTIL 700 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meredosia, or 9 miles southwest of Beardstown, moving northeast at
45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Beardstown, Virginia, Ashland, Meredosia, Bluff
Springs, Bluffs, Chandlerville, Chapin, Arenzville, Kilbourne,
Naples, Exeter, Literberry, La Grange, Philadelphia, Concord,
Newmansville, Valley City and Sinclair.

This includes Interstate 72 between mile markers 43 and 45.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.

LAT...LON 3983 9057 3987 9059 3992 9054 3994 9054
      3997 9051 3999 9052 3998 9059 3999 9061
      4023 9002 3977 9001 3968 9064 3971 9065
TIME...MOT...LOC 2310Z 235DEG 49KT 3992 9058

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:46 PM CDTSevere Thunderstorm WarningILXStark15 min
May 14, 5:39 PM CDTSpecial Weather StatementILXStark51 min
May 14, 6:10 PM CDTSpecial Weather StatementILXCass50 min
May 14, 6:54 PM CDTSevere Thunderstorm WarningILXMcLean51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.